I am a 45yr old diabetic woman who suffered from 2 heart attacks and a mild stroke 6 months ago. I am on all sorts of medications such as Insulin, Glimeperide, Clopidogrel, Bisoprolol, Atorvastatin, Aspirin, Ramipril, Gluchophage/Metformin, and Amytriptylin. I have recovered well despite the period of ill health and am now back at work full time and looking after a young family and grandchildren.
This being said I have gone from having a head of wild curly hair to having nearly straight, very thin hair that is showing my scalp in places. Please help me understand if this will recover or is it a reaction to medications???
I am glad to hear you have recovered. While hair loss may not be life threatening like a heart attack or a stroke, it is a great concern for many patients with serious medical illness who need to be on many medications. Hair loss from medical stress may be temporary and you should generally see some regrowth in about a year. However, many patients may not see full regrowth.
In my experience it is generally not the medications that cause the hair loss, but the stress from the illness. With that said, the atorvastatin (also known as Lipitor) and amitriptyline both lists hair loss as a rare side effect, though I must reiterate that the side effect risk is rare.
There may be non-prescription solutions such as topical Rogaine, but speak with your doctor and get a good diagnosis before you start a treatment regimen for hair loss.